Suicide and Behavioural Medication: Is There Possibly A Link?

Suicide and Behavioural Medication: Is There Possibly A Link?

Help!“Do you think the Australian government will investigate all high risk groups for suicide?” this question has plagued me the last few days after a woman asked me if I had been listening to the news reports stating that the leading cause of death for young Australians is now suicide. Her nephew had suicided late last year and her family had been left wondering how things had escalated so quickly for him.

An Australian Bureau of Statistics report states that suicide has overtaken car accidents as the leading cause of death for young Australians and The National Children’s Commission is promising to make suicide prevention one of its top priorities. High-risk groups are apparently girls, Aboriginal and Torres Strait Islander children and also young people who are gender-variant and sexually diverse.1 Apparently the National Children’s Commission will be calling for commissions and as a concerned parent I am wondering if they would be willing to examine how many of the children who took their lives may have been on behavioural medication?


Suicide and Behavioural Medication: Is There Possibly A Link?


When I was chatting to this mother about her nephew she said she’d been thinking about the information I offer in “Ticklish” about ADHD and she wondered if there was a way to build awareness about how behavioural medication can impact some children and additionally awareness regarding other avenues parents may want to consider for children with these challenges. We discussed some of the private networks and support groups around for families but how at a government level there did not appear to be any obvious proactive approaches to examining and promoting safe alternatives to medicating children. This is somewhat disconcerting considering the amount of clinical research which suggests that behavioural medication for children may have a host of serious side-effects.

One of the most extensive studies concerning school performance and ADHD medication studied 4,000 students in Quebec over an 11 year period. 2 They compared the academic outcomes of students who had taken ADHD drugs to students who did not. The study, which was published by the National Bureau of Economic Research, a nonprofit economics research firm and showed that not only did the male students who had taken the mind-altering drugs not perform better than those who had not been drugged but, in fact, the academic performance of those who took the drugs was actually worse.

The study revealed however that along with the worsening academic performance there were other adverse effects associated with those taking ADHD medication including increased unhappiness, deteriorating familial relationships, increased anxiety and depression in girls.

Help StudentsCommon brand names for ADHD drugs, include Ritalin, Concerta, Adderall, Metadate, Vyvanse, Provigil and the U.S. Drug Enforcement Administration (DEA) classifies methylphenidate, the generic name for Ritalin, Concerta, Metadate and Methylin and Amphetamine (Adderall), as a Schedule II narcotic in the same abuse category as morphine, opium and cocaine.3

Interestingly amphetamine’s chemical structure resembles natural stimulants in the body, like adrenaline. However, as a drug, it alters the natural system and can reduce appetite and fatigue and “speed” you up. A stimulant (psychostimulant) refers to any mind-altering chemical or substance that affects the central nervous system by speeding up the body’s functions, including the heart and breathing rates. Stimulants are most often prescribed to children for the so-called condition Attention Deficit Hyperactivity Disorder (ADHD). In children, however, stimulants appear to act as suppressants, but psychiatrists and doctors have no idea why. 

A 1999 study published in Science Journal, determined: “The mechanism by which psychostimulants act as calming agents…is currently unknown.”4

According to The Drug Enforcement Administration, DEA, chronic high-dose administration of either drug in animals produces psychomotor stimulant toxicity including weight loss, stereotypic movements and death, and in clinical studies, they produce behavioural, psychological, subjective and reinforcing effects similar to cocaine.” Additionally, with the “nearly identical” effects of Ritalin, Adderall and Cocaine, there are other known serious, even life-threatening, adverse reactions to ADHD drugs which include: abnormal heart rate/rhythm, depression, hallucinations, homicidal ideation, insomnia, irritability, hostility, mania/psychosis, seizures, stroke and sudden death to name a few.5

Here is the full list of side-effects listed by The Citizens Commission on Human Rights 6a mental health watchdog

  • Abdominal pain Aggressive or hostile behaviour Agitation
  • Angina (sudden acute pain) Anorexia
  • Blisters or rash
  • Blood pressure and pulse changes
  • Changes in sex drive or ability
  • Changes in vision or blurred vision
  • Chest pain
  • Depression
  • Diarrhea
  • Difficulty falling asleep or staying asleep
  • Dizziness or faintness Drowsiness
  • Dry mouth
  • Fast, pounding, or irregular heartbeat
  • Fever
  • Hallucinations
  • Headaches
  • Heart attack
  • Hives
  • Hypersensitivity Impotence
  • Increased irritability
  • Insomnia
  • Involuntary tics and twitching
  • Itching
  • Liver problems
  • Loss of appetite
  • Mania
  • Mental/mood changes
  • Muscle or joint tightness
  • Nausea
  • Nervousness
  • Painful menstruation Psychosis
  • Purple blotches under the skin
  • Restlessness
  • Seizures
  • Slow or difficult speech Sore throat
  • Stomach pain
  • Stroke
  • Stuffed or runny nose Stunted growth
  • Sudden death Suicidal thoughts – Suicide is a major complication of withdrawal from Ritalin and similar amphetamine-like drugs.2
  • Swelling inside the nose
  • Swelling of the eyes, face, tongue, or throat
  • Tourette’s Syndrome*
  • Toxic psychosis
  • Unusual bleeding or bruising
  • Unusual sadness or crying Unusual weakness or tiredness
  • Violent behaviour
  • Vomiting
  • Weakness or numbness of an arm or leg
  • Weight loss

DepressedWhy wouldn’t we know more about this?

It is no secret just how serious ADHD drugs are and there have been no less than 31 drug regulatory agency warnings issued by eight countries, and the Food and Drug Administration’s, FDA, Adverse Event Reporting System (MedWatch) reveals more than 14,000 adverse reactions connected to ADHD drugs between 2004-2011.7
One reason is the majority of studies are underwritten and funded by drug companies and their results will always support the findings they want to find and they want us to know.

Are There Other Options For Children Besides Medication?

Whenever I chat to parents about any health challenge be that a child with ADHD, headaches, colic, I encourage them to explore all their treatment or management options for tackling the health issue and the pro’s and con’s, or the risks and benefits of each avenue. As a holistic health practitioner I believe there are some incredibly effective and safe options available to children with behavioural issues that do not involve medication and do not put them are risk of potential life threatening behaviour.

As a chiropractor I know that some cases of ADHD are straight forward and respond remarkably well to care, other cases have a great number of contributing factors and there are remarkable benefits in working with other holistic health practitioners to tackle the health challenge. That may mean working with integrative medical practitioners and naturopaths to address underlying issues involving the gut, microdeficiences and dietary changes. It may mean using, natural products and supplements and working with practitioners skilled with behavioural therapy.

Band together!As always it’s important to work with practitioners whom you have rapport and respect. Practitioners who you believe are open-minded, up-to-date and proactive. When we consider Australia’s youth suicide rate as both a parent and practitioner I believe it would be incredibly positive for holistic practitioners and parents to unite and to send a strong message to the government and make a submission to our government regarding this topic. If any of you are wanting to contribute or have practitioners you recommend please connect with me and we can move forward from there.

. . . . .


Warmly…
Jennifer Barham-Floreani
Bach. Chiropractic, Bach. App Clinical Science
Registered internationally, no longer practicing as a chiropractor in Australia.



 

REFERENCES